West Virginia, 2003

Damaging Wind in West Virginia, July 27, 2003

July 27, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:52 PM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 27, 1:52 PM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT SUN JUL 27 2003

CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC
DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS
THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON.

WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF
CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE.

FCSTID =   14
PIT   64  77  59  79 /  60  30  10  10
HLG   65  78  60  80 /  60  30  10  10
MGW   66  78  60  80 /  60  40  30  20
ZZV   66  78  60  80 /  60  40  20  10
PHD   65  77  59  79 /  60  30  10  10
FKL   63  75  56  78 /  60  20  10  10
DUJ   63  75  56  78 /  60  20  10  10
LBE   64  77  59  79 /  60  30  10  10
BTP   63  76  57  79 /  60  20  10  10
IDI   64  76  58  79 /  60  30  10  10
ODM   64  77  55  78 /  60  50  30  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016.

WV...NONE.
Hazardous weather outlook, Jul 27, 4:00 AM EST, 15 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION.

THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON
THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES
ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE.

A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF
THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN
LESS THAN THREE HOURS CAN GET FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 27, 6:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
749 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    HILLSVILLE                PA   FLASH FLOODS
07/27/03   LAWRENCE                       VARIOUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0716 PM    PULASKI                   PA   FLASH FLOODS
07/27/03   LAWRENCE                       NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0718 PM    NEW CASTLE                PA   FLASH FLOODS
07/27/03   LAWRENCE                       NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0720 PM    SHENANGO                  PA   FLASH FLOODS
07/27/03   MERCER                         STREETS FLOODED REPORTED
                                          BY LAW ENFORCEMENT

0730 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/27/03   TUSCARAWAS                     NUMEROUS POWERLINES AND
                                          LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT
Special weather statement, Jul 27, 7:02 PM EST, 43 minutes before
PAZ021-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 8:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING INTO CENTRAL ALLEGHENY COUNTY.  THESE STORMS
ARE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED ARE PITTSBURGH
...ETNA...MONROEVILLE...WILMERDING...TURTLE CREEK AND WALL. HEAVY
RAIN WILL MAKE TRAVEL DIFFICULT ON THE PARKWAY EAST AND THE TURNPIKE.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 27, 7:10 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
810 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    8 N BROOKVILLE            PA   FLASH FLOODS
07/27/03   JEFFERSON                      SMALL STREAMS FLOODING THE
                                          ROADS REPORTED BY SKYWARN
                                          SPOTTERS

0800 PM    NEWCASTLE                 PA   FLASH FLOODS
07/27/03   LAWRENCE                       FLOODING ON SAMPSON ST.
                                          STRANDING MOTORISTS
                                          REPORTED BY LAW ENFORCEMENT

0800 PM    8 N BROOKVILLE            PA   FLASH FLOODS
07/27/03   JEFFERSON                      NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0802 PM    CLAIRION                  PA   FLASH FLOODS
07/27/03   CLAIRION                       GLADE RUN RD. FLOODED NEAR
                                          FROG TOWN. OLEAN RD IN FROG
                                          TOWN FLOODED REPORTED BY
                                          LAW ENFORCEMENT
Special weather statement, Jul 27, 7:14 PM EST, 31 minutes before
PAZ022-023-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 8:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING THROUGH ARMSTRONG COUNTY INTO INDIANA
COUNTY.  THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED ARE KITTANNING...ELDERTON...INDIANA
AND CLARKSBURG.  HEAVY RAIN MAY MAKE TRAVEL DIFFICULT ALONG ROUTE
422.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 7:35 PM EST, 10 minutes before
PAZ029-280130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT SUN JUL 27 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE AREA...

AT 8:33 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH WASHINGTON
COUNTY.  THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED ARE LITTLE WASHINGTON...EIGHTY
FOUR...PROSPERITY AND FINLEYVILLE.  HEAVY RAIN WILL ALSO MAKE TRAVEL
DIFFICULT ON INTERSTATE 79 AND INTERSTATE 70.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 27, 7:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
841 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    KIMBELTON                 OH   WIND DAMAGE
07/27/03   GUERNSEY                       LARGE TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0820 PM    COUNTY WIDE               OH   WIND DAMAGE
07/27/03   HARRISON                       TREES AND POWER LINES DOWN
                                          COUNTY WIDE REPORTED BY LAW
                                          ENFORCEMENT

0825 PM    COUNTY WIDE               OH   WIND DAMAGE
07/27/03   MUSKINGUM                      NUMEROUS TREES AND POWER
                                          LINES DOWN COUNTY WIDE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0830 PM    BROOKVILLE                PA   FLASH FLOODS
07/27/03   JEFFERSON                      ALLENBAUGH RUN OVERFLOWED
                                          ONTO BRUSH ST. REPORTED BY
                                          EMERGENCY MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 27, 7:45 PM EST
Where
Marshall County, Benwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -80.733

Large trees blown down between Benwood and Bethlehem.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369592.